With the number of flu cases expected to rise in the coming weeks drivers are being reminded to think road safety.
Many drivers are putting themselves at risk this winter by taking cough and cold remedies that could make them unsafe on the roads, road safety professionals have warned.
Medication bought over the counter in pharmacies, as well as prescription drugs, can lead to drowsiness that is the equivalent of being drunk, it has beenclaimed.
Motorists taking medication should consult their doctor or pharmacist first. Regrettably too often the warnings on medicine packaging are vague and difficult to find which causes great confusion and can lead to real dangers on our roads.
Previous research in the UK using a driving simulator, found that people who drove with heavy colds or the flu took 10 per cent longer to react than healthy drivers.
This caused them to travel up to two extra metres at 100kph before they started to break.
The drivers “under the influenza” were also less aware of hazards on the road if they were feeling ill, it was found.
Road safety experts warned that the effects could be compounded by cold remedies, which can cause drowsiness, and by drinking alcohol. “Safe driving requires concentration and good reactions, both of which are significantly reduced, even by just a mild cold said,” Noel Gibbons road safety officer with Mayo County Council.
“I would advise drivers suffering from these conditions to avoid getting behind the wheel until they are better.”
If you are not well enough to undertake a journey, it could be dangerous for yourself and other road users.
“Severe bouts of common conditions, such as colds, flu, migraine, stomach upsets, infections and hay fever, can affect a driver’s ability to drive safely.”
“A heavy cold, for example, can have symptoms that include a headache, blocked sinuses, sneezing and tiredness, and these can impair a driver’s mood, concentration, reactions and judgement. The dangers posed include driving blind for 65 metres when sneezing at 100kph – and possibly further if sneezing more than once.”